1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

1st seizure

Discussion in 'Type 1 Diabetes' started by Stu9876, May 24, 2022.

  1. Stu9876

    Stu9876 · Member

    Messages:
    19
    Likes Received:
    3
    Trophy Points:
    3
    My wife will drive both cars to keep them ticking over.

    I'm determined there will be no more events. Where I previously had little fear of hypos, they are now the enemy!
     
  2. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    16,827
    Likes Received:
    12,108
    Trophy Points:
    298
    I have known of a colleague with night seizures of a non diabetic get his licence back. His wife drove him for a while.
    He had a form of epilepsy..

    Take heart. :)
     
    • Like Like x 2
  3. JAT1

    JAT1 Type 1 · Well-Known Member

    Messages:
    336
    Likes Received:
    244
    Trophy Points:
    103
    Thank goodness you posted this. I had never heard of it before. Very useful information because I do sometimes hit capillaries.
     
    • Like Like x 1
  4. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    14,454
    Likes Received:
    9,173
    Trophy Points:
    298
    It's only an issue with insulin Glargine (Lantus, (A)Basaglar, Toujeo. Not other insulins. And most people on those insulins never have an issue.
     
    • Informative Informative x 2
    • Agree Agree x 1
  5. Fairygodmother

    Fairygodmother Type 1 · Well-Known Member

    Messages:
    3,947
    Likes Received:
    5,501
    Trophy Points:
    198
    I changed from Lantus to Levemir, @Stu9876, after a few years of using Lantus with few issues, when my interaction with Lantus seemed to change. Horrendous early hours lows led to frequent requests for more glucagon.
    I echo the suggestion that you get in touch with the DVLA, and if you can show them, via a GP or Consultant, that it was a nighttime hypo, that you have been free of seizures since, that extreme hypos and seizures can go hand in hand, then the future may be rosy.
    In the meantime, much sympathy, for the current highs as well as the seizure. I hope the reason for your raised white blood cell count is resolved too.
     
    • Like Like x 1
  6. Stu9876

    Stu9876 · Member

    Messages:
    19
    Likes Received:
    3
    Trophy Points:
    3
    Just a little update. Called dvla medical advice line (not a 5 min job) and spoke to a nice lady.

    Explained exactly what happened and have been told to stop driving for 6 months.

    Still ****, but it's better than a year, and at least I'll not be standing at bus stops through the worst of winter.

    Thanks everyone for the kind words, and I'm sure I'll have plenty questions about the libre when I get it!
     
    • Hug Hug x 3
  7. Omnipod

    Omnipod Type 1 · Well-Known Member

    Messages:
    526
    Likes Received:
    664
    Trophy Points:
    133
    Why can you not drive? As far as the DVLA are concerned, a night time hypo should not be counted AND you would have to have 2 x hypos requiring assistance in a 12 month period.
    I been type 1 for 22 years. Only ever had 1 hypo which required assistance. My drivers licence needed renewal about two weeks following this episode. I declared it and still got awarded my licence.
     
  8. Omnipod

    Omnipod Type 1 · Well-Known Member

    Messages:
    526
    Likes Received:
    664
    Trophy Points:
    133

    What size needles do you use to hit a capillary? Insulin only needs to be injected under the skin. I use the shortest needle. 4mm
     
  9. Omnipod

    Omnipod Type 1 · Well-Known Member

    Messages:
    526
    Likes Received:
    664
    Trophy Points:
    133
    @Stu9876
    Speak to your consultant and ask to change from Lantus to Tressiba. Tressiba is peak less, absorbed much slower and you only take it once a day - usually in the morning.
    Reduce your needle size to 4mm so you never hit a capillary as these are generally 3-5mm below the skin where there is no fat.
    Inject into fattier areas and pinch up the skin when injecting.
    I keep my Tressiba in the fridge as I only inject once per day and that also helps me not to take it twice.
    I also keep my pens separated as I once took my fast acting thinking it was background so I took a large dose that was lethal. Luckily I realised as soon as I removed the pen after injecting. I rang an ambulance and was put on a glucose drip to avoid a bad hypo.

    Regarding your drivers, I would definitely take this up with the DVLA. Read the DVLA / Gov guidelines below:

    https://www.gov.uk/guidance/diabetes-mellitus-assessing-fitness-to-drive#insulin-treated-diabetes

    1 x severe hypo should not constitute you having to revoke you drivers for 6 months. Diabetes UK gave me a ton of advice when I had my hypo / seizure.
    I have excellent hypo awareness. When I had my seizure, I was aware I was hypo but for some reason my BG kept dropping. My Libre read 3.4 but I guess it was way lower.
    I had just started on Metformin and even though people say metformin does not lower your BG, it definitely did for me and my consultant failed to tell me that I should lower my insulin when using Metformin.

    Sometimes the body also just changes. Im going through a period now where I cannot take more than 4 units of insulin. If I do, I hypo within 2/3 hours. As a result Im struggling with highs but as soon as I take more insulin, I come crashing down.
    Sometimes we just need to start over or change insulins. Previously, I could take 6-8 units. I dont know what has changed. Trying to get an appointment with my consultant is a nightmare. They still seem to only offer a phone appointment months down the line.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook